Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

On perturbations of matrix pencils with real spectra, a revisit


Author: Ren-Cang Li
Journal: Math. Comp. 72 (2003), 715-728
MSC (2000): Primary 15A22, 15A42, 65F15
DOI: https://doi.org/10.1090/S0025-5718-02-01449-7
Published electronically: May 16, 2002
MathSciNet review: 1954964
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper continues earlier studies by Bhatia and Li on eigenvalue perturbation theory for diagonalizable matrix pencils having real spectra. A unifying framework for creating crucial perturbation equations is developed. With the help of a recent result on generalized commutators involving unitary matrices, new and much sharper bounds are obtained.


References [Enhancements On Off] (What's this?)

  • 1. R. Bhatia, Matrix analysis, Graduate Texts in Mathematics, vol. 169, Springer, New York, 1996. MR 98i:15003
  • 2. R. Bhatia and C. Davis, A bound for the spectral variation of a unitary operator, Linear and Multilinear Algebra 15 (1984), 71-76. MR 85b:15020
  • 3. R. Bhatia, C. Davis, and A. McIntosh, Perturbation of spectral subspaces and solution of linear operator equations, Linear Algebra and Its Applications 52-53 (1983), 45-67. MR 85a:47020
  • 4. R. Bhatia, F. Kittaneh, and R.-C. Li, Some inequalities for commutators and an application to spectral variation. II, Linear and Multilinear Algebra 43 (1997), no. 1-3, 207-220. MR 99f:47014
  • 5. R. Bhatia and R.-C. Li, On perturbations of matrix pencils with real spectra. II, Mathematics of Computation 65 (1996), no. 214, 637-645. MR 96g:15019
  • 6. C. R. Crawford, A stable generalized eigenvalue problem, SIAM Journal on Numerical Analysis 13 (1976), 854-860. MR 55:4628; MR 80c:65085
  • 7. L. Elsner and J.-G. Sun, Perturbation theorems for the generalized eigenvalue problem, Linear Algebra and Its Applications 48 (1982), 341-357. MR 84f:15012
  • 8. A. J. Hoffman and H. W. Wielandt, The variation of the spectrum of a normal matrix, Duke Mathematical Journal 20 (1953), 37-39. MR 14:611b
  • 9. R.-C. Li, Norms of certain matrices with applications to variations of the spectra of matrices and matrix pencils, Linear Algebra and its Application 182 (1993), 199-234. MR 94c:15040
  • 10. -, A perturbation bound for definite pencils, Linear Algebra and Its Applications 179 (1993), 191-202. MR 94h:15007
  • 11. -, On perturbations of matrix pencils with real spectra, Mathematics of Computation 62 (1994), 231-265. MR 94f:15011
  • 12. -, Spectral variations and Hadamard products: Some problems, Linear Algebra and its Application 278 (1998), 317-326. MR 99j:15035
  • 13. M. Romeo and P. Tilli, On some variational problems in the theory of unitarily invariant norms and Hadamard products, Linear Algebra and Its Applications 326 (2001), 161-172. MR 2001m:15066
  • 14. G. W. Stewart, Perturbation bounds for the definite generalized eigenvalue problem, Linear Algebra and Its Application 23 (1979), 69-86. MR 80c:15007
  • 15. G. W. Stewart and J.-G. Sun, Matrix perturbation theory, Academic Press, Boston, 1990. MR 97a:65017
  • 16. J.-G. Sun, A note on Stewart's theorem for definite matrix pairs, Linear Algebra and Its Applications 48 (1982), 331-339. MR 84f:15013
  • 17. -, Perturbation analysis for the generalized eigenvalue problem and the generalized singular value problem, Matrix Pencils (New York) (B. Kågström and A. Ruhe, eds.), Lecture Notes in Math., vol. 973, Springer Verlag, 1983, pp. 221-244. MR 84c:65009
  • 18. P. Tilli, On some problems involving invariant norms and Hadamard products, Structured Matrices in Mathematics, Computer Science, and Engineering. II (Providence, RI) (Vadim Olshevsky, ed.), Contemporary Mathematics, American Mathematical Society, 2001, vol. 281, pp. 319-324.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 15A22, 15A42, 65F15

Retrieve articles in all journals with MSC (2000): 15A22, 15A42, 65F15


Additional Information

Ren-Cang Li
Affiliation: Department of Mathematics, University of Kentucky, Lexington, KY 40506
Email: rcli@ms.uky.edu

DOI: https://doi.org/10.1090/S0025-5718-02-01449-7
Keywords: Diagonalizable matrix pencil, definite pencil, real spectrum, unitarily invariant norm, perturbation bound
Received by editor(s): January 10, 2001
Received by editor(s) in revised form: August 24, 2001
Published electronically: May 16, 2002
Additional Notes: This work was supported in part by the National Science Foundation under Grant No. ACI-9721388 and by the National Science Foundation CAREER award under Grant No. CCR-9875201.
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society